Kentucky, 2004

Flood in Kentucky, January 3 to 4, 2004

January 3 to 4, 2004 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 3, 3:25 AM EST, 7 hours 35 minutes earlier.

Area forecast discussion, Jan 3, 3:25 AM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 AM EST SAT JAN 3 2004

WILL ISSUE FLOOD WATCH EFFECTIVE FOR TONIGHT AND SUNDAY FOR ALL OF
THE SRN IN COUNTIES...PLUS JEFF-OLDHAM-HENRY-TRIMBLE IN NRN KY.

SURFACE BOUNDAY ACROSS CENTRAL IL AND NRN IN ATTM WILL SAG SOUTH
TODAY AND SHOULD REACH TO NEAR THE OHIO RIVER BY LATE TODAY.
SHOWERS WILL BECOME MORE NUMEROUS OVER SRN IN THIS AFTN AND
SCATTERED OVR NRN KY. WILL TAPER POPS FROM ABOUT 60 NORTH THIS
AFTN...TO 40 CENTRAL AND ABOUT 20 FAR SOUTHEAST. SFC BOUNDARY WILL
STALL OVER NRN KY TNGT MEANWHILE SIGNIFICANT SFC LOW WILL DEVELOP
OVER SW MO/OKLAHOMA BDNRY OVERNGT AND BEGIN TO MOVE NORTHEAST ALONG
THE STALLED BNDRY TOWARD THE OH VLY ON SUNDAY. VERY ROBUST
OVERRUNNING PRECIP EXPECTED TO BEGIN LATE TNGT ALONG AND NORTH OF
THE STALLED BNDRY AS SAID SFC LOW BEGINS TO TRACK NE. THUS HIGHEST
POPS WILL REMAIN RELEGATED TO SRN IN AND NRN KY THROUGH MUCH OF
SUNDAY WITH SOME TRAINING PRECIP POSSIBLE IN THOSE LOCATIONS. AS SFC
LOW MOVES INTO INDIANA LATE SUNDAY...PRECIP MAY TAPER OFF FOR AWHILE
THROUGH SUNDAY EVENING...THEN COLD FRONT WILL BEGIN TO ACCELERATE
SOUTHEAST AND CROSS OUR FA SUNDAY NIGHT...ONCE AGAIN INCRS POPS FROM
NW AND SE ACROSS THE ENTIRE FA.

STILL SOME DISAGREEMENT IN MODELS AS TO STRENGTH AND PLACEMENT OF
SFC/UPPER FEATURES AND STRENGTH AND SUBSEQUENT QPF. BASICALLY THE
GFS CONTINUES TO BE THE FURTHEST NORTH (SFC LOW TRACKING ACROSS N
CTRL IN)...MOST ROBUST AND PROGRESSIVE. ETA STILL FURTHER SOUTH BUT
NOT AS FAR SOUTH AS PREVIOUS RUNS...WITH SFC LOW TRACKING ACROSS S
CTRL IN. MEANWHILE UKMET IS STRONGER THAN ETA BUT EVEN FURTHER SOUTH
WITH SFC LOW TRACKING ACROSS LOUISVILLE. WILL BASICALLY USE ETA
TRACK AS A GUIDE BUT GO MORE WITH THE PROGRESSIVE AND ROBUST GFS FOR
WEATHER ELEMENTS. WILL CONTINUE TO MENTION THE CHANCE OF THUNDER FOR
LATE SAT NGT AND SUNDAY AND LEAVE OUT FOR THE REMAINDER. WILL
CONTINUE POPS INTO MUCH OF SUNDAY NGT AS COLD FRONT MOVES ACROSS
KENTUCKY. WILL CONTINUE PREV TREND AND NOT MENTION ANY SN SHWR
ACTIVITY ON MONDAY DUE TO LACK OF MOISTURE.

WE DIDNT QUITE MAKE IT AS WARM AS RECORDS YESTERDAY AND ALTHOUGH
TODAY WILL SURELY BE WARMER THAN YESTERDAY (ALREADY IN THE LOWER TO
MID 60S) WITH UPPER 60S TO AROUND 70 ACROSS THE SOUTH...RECORDS ARE
ALSO WARMER FOR TODAY. EVEN SO THINK WELL BE CLOSE SO WILL MENTION
NEAR RECORDS ONCE AGAIN (RECORDS ARE 71 AT BWG, 70 AT LOUISVILLE,
AND 68 AT LEX). HAVE MAINLY STUCK CLOSE TO A GFS/FWC BLEND IN THE
SHORT TERM FOR TEMPS. NEW EXTENEDED MOS COMING IN EVEN COLDER FOR
EARLY NEXT WEEK SO WILL TWEAK TEMPS DOWN A FEW MORE DEGREES.
&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH (FFA) TONIGHT AND SUNDAY FOR ALL INDIANA COUNTIES.
KY...FLOOD WATCH (FFA) TONIGHT AND SUNDAY FOR JEFFERSON, OLDHAM,
     TRIMBLE, AND HENRY COUNTIES.
&&

JB
Hazardous weather outlook, Jan 3, 5:00 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EST SAT JAN 3 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLARK IN-CLINTON-CRAWFORD IN-CUMBERLAND-DUBOIS IN-
EDMONSON-FAYETTE-FLOYD IN-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-
HARDIN-HARRISON-HARRISON IN-HART-HENRY-JEFFERSON-JEFFERSON IN-
JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-MEADE-MERCER-METCALF-
MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE IN-PERRY IN-RUSSELL-SCOTT-
SCOTT IN-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-WASHINGTON-
WASHINGTON IN-WOODFORD-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
500 AM EST (400 AM CST) SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT IS EXPECTED TO SETTLE NEAR THE OHIO RIVER TONIGHT AND
STALL. MOISTURE WILL POOL NEAR THE FRONT...LEADING TO SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS.  LIGHTNING AND HEAVY DOWNPOURS
CAN BE EXPECTED NEAR ANY STORMS THAT DEVELOP. A CORRIDOR OF ONE TO
TWO INCH RAINFALL IS LIKELY OVERNIGHT...MAINLY IN SOUTH CENTRAL
INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LOW PRESSURE IS EXPECTED TO RIDE ALONG THE AFOREMENTIONED COLD FRONT
ON SUNDAY...WITH THE COLD FRONT THEN SWINGING THROUGH THE OUTLOOK
AREA SUNDAY NIGHT.  NUMEROUS SHOWERS AND THUNDERSTORMS ARE ON TAP
BOTH SUNDAY AND SUNDAY NIGHT. ONCE AGAIN...LIGHTNING AND HEAVY RAIN
CAN BE EXPECTED NEAR ANY STORMS THAT DEVELOP. ONE INCH RAINFALL
AMOUNTS WILL BE POSSIBLE ACROSS OUR REGION ON SUNDAY.

MEANWHILE...THE MILD TEMPERATURES THIS WEEKEND WILL DRAMATICALLY END
BY MONDAY...FOLLOWING THE COLD FRONT. TEMPERATURES WILL FALL TO NEAR
OR BELOW NORMAL FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL REPORTS OVER THE WEEKEND.

STUREY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bourbon

When
January 3, 11:00 AM EST to January 4, 1:00 AM EST
Where
Bourbon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

The Stoner Creek at Paris, Kentucky, crested at 19.0 feet around 7 PM EST on January 3. Flood stage at Paris is 18 feet. At this level minor flooding occurs and the creek is at bank full.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382786.